Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 1, NWS La Crosse, WI
NWS La Crosse, WI issued this wind advisory at Feb 8, 2024, 1:35 AM CST for 6 counties in Minnesota; 8 counties in Iowa. It took effect at Feb 8, 2024, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2024, 1:35 AM CST (07:35 UTC)
- In effect from
- Feb 8, 2024, 9:00 AM CST
- Expired
- Feb 8, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 88 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 481 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WWUS73 KARX 080735 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 135 AM CST Thu Feb 8 2024 IAZ008>011-018-019-029-030-MNZ086>088-094>096-090000- /O.NEW.KARX.WI.Y.0001.240208T1500Z-240209T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of New Hampton, Decorah, Charles City, Austin, Waukon, Caledonia, Rochester, Cresco, Dodge Center, Winona, Elkader, Oelwein, Osage, and Preston 135 AM CST Thu Feb 8 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...From 9 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ JSB
2 follow-up statements
052 WWUS73 KARX 081716 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1116 AM CST Thu Feb 8 2024 IAZ008>011-018-019-029-030-MNZ086>088-094>096-090000- /O.CON.KARX.WI.Y.0001.000000T0000Z-240209T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Cresco, Charles City, Osage, Caledonia, New Hampton, Dodge Center, Austin, Decorah, Winona, Elkader, Preston, Rochester, Waukon, and Oelwein 1116 AM CST Thu Feb 8 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...The strongest winds will be early this afternoon, decreasing over the mid to late afternoon hours. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Skow
366 WWUS73 KARX 082339 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 539 PM CST Thu Feb 8 2024 IAZ008>011-018-019-029-030-MNZ086>088-094>096-090045- /O.EXP.KARX.WI.Y.0001.000000T0000Z-240209T0000Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Including the cities of Winona, Osage, New Hampton, Decorah, Caledonia, Cresco, Rochester, Oelwein, Preston, Waukon, Dodge Center, Austin, Elkader, and Charles City 539 PM CST Thu Feb 8 2024 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Strong west to southwest winds will continue to gust from 25 to 30 mph tonight, but are not as strong as earlier in the day, minimizing widespread wind impacts. The wind advisory will be allowed to expire as a result. $$ Rieck
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Feb 7, 10:10 PM CST, 3 hours 25 minutes earlier. Its key messages:
- Record breaking warmth continues for tonight into Thursday before a cold front arrives Thursday evening. Lows tonight will be 15 to 20 degrees above our normal HIGH temperatures for this time of year!
- Light rain showers move through Thursday morning, with the potential for isolated thunderstorms Thursday afternoon. There is a non-zero threat for a severe storm in far southwest Wisconsin and east-central Iowa IF the ingredients can line up correctly.
- Temperatures cool for the weekend and next week, but remain 5 to 10 degrees above normal. There are a few rogue chances for precipitation, but impacts and potential look low.
Area forecast discussion, Feb 7, 10:10 PM CST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1010 PM CST Wed Feb 7 2024 .KEY MESSAGES... - Record breaking warmth continues for tonight into Thursday before a cold front arrives Thursday evening. Lows tonight will be 15 to 20 degrees above our normal HIGH temperatures for this time of year! - Light rain showers move through Thursday morning, with the potential for isolated thunderstorms Thursday afternoon. There is a non-zero threat for a severe storm in far southwest Wisconsin and east-central Iowa IF the ingredients can line up correctly. - Temperatures cool for the weekend and next week, but remain 5 to 10 degrees above normal. There are a few rogue chances for precipitation, but impacts and potential look low. && .DISCUSSION... Issued at 230 PM CST Wed Feb 7 2024 Tonight - Thursday Morning: Warm and Windy Broad longwave troughing exists across the western CONUS in water vapor imagery this afternoon with multiple weak ribbons of theta-e advection bringing clouds and even some light sprinkles. The pressure gradient has been steadily increasing over the Central Plains today as lee troughing along the Front Range continues to deepen ahead of the first significant vort lobe ejecting from the base of the longwave. As the low pulls off the Front Range this evening, a 40-50 kt LLJ overspreads the region and helps keep blustery winds and warm temperatures through the night, especially at higher elevations. Forecast lows of 40 to 45 degrees are a solid 15 to 20 degrees above the normal highs for this time of year and set the stage for the warmest day of the stretch on Thursday. Low level moisture increases after midnight with most guidance bringing in stratocumulus and showers during the morning hours. QPF amounts from the various global and convective allowing ensembles with this first wave remain on the low side and impacts look minimal. Surface winds steadily increase through the overnight and morning hours with gusts of 25 to 40 mph expected during the morning hours at higher elevations. Thu Afternoon: Thunderstorms, Conditional Severe Weather Risk As if the April-like temperatures weren't enough, we are looking at a conditional severe weather(!) threat across east-central Iowa and southwest Wisconsin Thursday afternoon. Being in the left front quadrant of a 110-kt jet streak and cyclonically curved 0-3-km hodographs would support organized updrafts and low-level rotation, but the degree of destabilization and heating ahead of an advancing cold front will be the key to whether we even see convective initiation. The HRRR/RAP as well as the EC deterministic guidance depict surface temperatures rising into the mid to even upper 50s by early afternoon with dewpoints in the upper 40s. Steepening low level lapse rates in conjunction with this heating would yield SB/MLCAPE values of 500-1000 J/kg. Forecast soundings show this destabilization happening in a VERY narrow spatiotemporal window ahead of the front and any cooling to the low level thermal fields would rapidly erode any possibility of seeing thunderstorms, let alone convection strong enough to support severe weather. The explicit reflectivity fields from the 06/12/18Z HRRR have been steadfast in developing convection along the front as well, which when combined with the favorable background kinematic/shear profiles, has yielded the issuance of a Marginal Risk for the southern portions of the forecast area. The best window for severe weather would be limited in time to between 21 and 00Z before cooling ensues with the loss of solar insolation and cold air advection behind the front. Technically all hazards (60 mph winds, quarter size hail, and a brief, weak tornado) are on the table with this event. It would take a remarkable alignment of ingredients to spawn a tornado, thus for now we are mainly messaging the hail and wind threats with any severe storms. Friday - Wednesday: Seasonably Mild, Low Precipitation West to northwest flow sets in for the weekend and next week with multiple perturbations working through over the course of the period. Given the progressive pattern and limited moisture, model guidance is widely spread on the timing and amounts of any rainfall, if at all. One such wave drives through the region on Monday with the GEFS suite being the most aggressive in any light QPF production. Confidence in any precipitation timing beyond Monday wanes even further and the current forecast remains dry for the week. However, one cannot rule out some light rain/snow at points during the week depending how the pattern shakes out. Lower tropospheric temperatures cool within this northwest flow regime, but the coldest air remains confined in Canada and several shots of moderating west to southwest flow permeate the forecast. The end result is that temperatures are expected to remain 5 to 10 degrees above average through the week, though there is modest 7 to 10 degree interquartile spread in the NBM max temperature guidance owing to the timing differences of the aforementioned waves. Temperatures do look to slide back to near normal by next weekend. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1010 PM CST Wed Feb 7 2024 CIGS: Upper level cirrus shield persists overnight, gradually lowering to lower VFR/MVFR Thu. Short term guidance has a variety of flavors of how the lowering could play out, mostly bouncing around 3 kft. The variability suggests there will be fluctuations in cigs through the day - likely around that MVFR/VFR line. Confidence not high in how this plays out...although latest short term models suggest cigs may not get as low previous runs suggested. WX/VSBY: scattered -shra look to track northeast across the area Thu morning. A few more showers (potentially an isolated storm) could organize around a cold front for later afternoon/evening - bringing another shot for pcpn. WINDS: breezy southerly fetch to continue through Thu. Gusts will be inhibited somewhat by relatively shallow inversion (1.5kft) tonight, but this deepens during the day Thu. Above the inversion, the low level jet still expected to blow from 45 to 50 kts overnight with LLWS concerns at KLSE through about 14z Thu. && .CLIMATE... Issued at 230 PM CST Wed Feb 7 2024 Based on the forecast temperatures, record highs and warm lows will be possible today and Thursday across much of the forecast area. Below are the records for La Crosse WI and Rochester MN. La Crosse Date Record High Record Warm Low Forecast High Forecast Low ----- ----------- --------------- ------------- ------------- 2/7 54F(1878) 35F(1970) 52F 36F* 2/8 51F(2002) 36F(1938) 56F* 43F* Rochester Date Record High Record Warm Low Forecast High Forecast Low ----- ----------- --------------- ------------- ------------ 2/7 52F(1987) 30F(1920) 50F 35F* 2/8 49F(2002) 34F(1966) 54F* 40F* * - Near record to record temperatures forecast && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Skow AVIATION.....Rieck CLIMATE...Boyne/Skow
Hazardous weather outlook, Feb 7, 12:53 PM CST, 12 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1253 PM CST Wed Feb 7 2024 IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053-082300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 1253 PM CST Wed Feb 7 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible Thursday afternoon. Lightning and gusty winds will be the primary hazards. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ030-WIZ054-055-061-082300- Clayton-Crawford-Richland-Grant- 1253 PM CST Wed Feb 7 2024 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated thunderstorms are possible Thursday afternoon. There is a roughly 10 percent chance that one of these storms becomes severe, with hail up to one inch and wind gusts to 60 mph being the main threats. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Minnesota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.